Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 113, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 9, 2008, 7:56 PM MST for La Paz County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2008, 7:56 PM MST (02:56 UTC)
- Expired
- Sep 9, 2008, 8:30 PM MST
- In force
- 34 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 176 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2519 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 100256 SVRPSR AZC012-100330- /O.NEW.KPSR.SV.W.0113.080910T0256Z-080910T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 756 PM MST TUE SEP 9 2008 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA... FOR VICKSBURG JUNCTION...SALOME...AND WENDEN. * UNTIL 830 PM MST * AT 751 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HARCUVAR...OR 45 MILES SOUTHEAST OF PARKER...AND MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALOME AND WENDEN LAT...LON 3395 11363 3382 11335 3361 11364 3372 11381 TIME...MOT...LOC 0256Z 218DEG 13KT 3374 11366 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:55 PM MST, 4 hours 1 minute earlier.
Area forecast discussion, Sep 9, 3:55 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 355 PM MST TUE SEP 9 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OVER NORTHERN CALIFORNIA TONIGHT...CENTRAL CALIFORNIA WEDNESDAY...AND SOUTHERN CALIFORNIA THURSDAY. INCREASING MOISTURE FROM THE SOUTH AHEAD OF THIS SYSTEM WILL BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA TONIGHT AND WEDNESDAY. COOLER WEATHER IS ALSO EXPECTED MAINLY IN SOUTH-CENTRAL ARIZONA WEDNESDAY. AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT THROUGH THURSDAY EVENING...THEN CONFINED TO THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA DURING THE AFTERNOONS AND EVENINGS BEGINNING FRIDAY. TEMPERATURES WILL RECOVER SOMEWHAT FRIDAY. && .DISCUSSION... WINDS FROM THE SOUTH UP TO 4 THOUSAND FEET DEEP CONTINUED BRINGING AN INCREASE IN MOISTURE UP THE LOWER COLORADO RIVER VALLEY THIS AFTERNOON. DEW POINT TEMPERATURES WERE BETWEEN 10 AND 20 DEGREES HIGHER IN THE YUMA AREA AND GENERALLY 5 TO 12 DEGREES HIGHER ELSEWHERE EARLY THIS AFTERNOON...EXCEPT CLOSE TO THE SAME IN THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA AND 6 TO 12 DEGREES LOWER IN CENTRAL RIVERSIDE COUNTY INCLUDING JOSHUA TREE NATIONAL PARK. THE MOISTURE INCREASE WAS RESULTING IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FROM JUST EAST OF IMPERIAL TO BLYTHE EAST ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THIS AFTERNOON. A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP SOUTH OVER NORTHERN CALIFORNIA TONIGHT...CENTRAL CALIFORNIA WEDNESDAY...AND SOUTHERN CALIFORNIA WEDNESDAY NIGHT AND THURSDAY. IT IS THEN EXPECTED TO SWING EAST ACROSS ARIZONA BY LATE THURSDAY NIGHT AND FRIDAY. LOW LEVEL FLOW FROM THE SOUTH AHEAD OF THIS SYSTEM IS EXPECTED TO CONTINUE TO BRING AN INCREASE IN MOISTURE TO SOUTHWEST AND ESPECIALLY SOUTH-CENTRAL ARIZONA TONIGHT AND WEDNESDAY. THUS... HAVE INCREASED THE CHANCE OF SHOWERS AND THUNDERSTORMS PARTICULARLY FOR SOUTH-CENTRAL ARIZONA TONIGHT AND ESPECIALLY FOR WEDNESDAY INCLUDING THE GREATER PHOENIX AREA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY DUE TO STRONG GUSTY WINDS...BUT AT LEAST SMALL HAIL IS ALSO POSSIBLE. HAVE ALSO CONTINUED THE FORECAST OF COOLER WEATHER FOR WEDNESDAY. THE LOW PRESSURE SYSTEM WILL CONTINUE TO RESULT IN AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA WEDNESDAY NIGHT THROUGH THURSDAY EVENING. DRIER AIR COMING IN WITH AND BEHIND THE LOW PRESSURE SYSTEM IS EXPECTED TO CONFINE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA BEGINNING FRIDAY. FROM PREVIOUS DISCUSSION... BEHIND THE TROUGH A NEGATIVELY TILTED RIDGE MOVES INTO THE WESTERN STATES OVER THE WEEKEND. HINTED AT A WARMING TREND...WHICH MAY NEED TO BE INCREASED...THOUGH HEIGHTS/THICKNESSES DONT GET OUT OF HAND. OPERATIONAL GFS AND ENSEMBLE MEAN SHOW THE RIDGE OVER THE SOUTHEAST STATES EXPANDING WESTWARD EARLY NEXT WEEK WITH REMNANT CIRCULATION OF IKE STAYING WELL SOUTH OF ARIZONA AND CALIFORNIA. WAY TOO EARLY TO TELL IF REMNANT MOISTURE FROM IKE WILL ADVECT INTO OUR FORECAST AREA NEXT WEEK BUT 00Z GFS DEPICTS A RETURN OF MOISTURE. 00Z ECMWF HAS A DIFFERENT SOLUTION TAKING IKE NORTHWARD UP THROUGH TEXAS BUT IT HAS A LARGE HIGH CENTERED OVER THE ROCKIES WITH EASTERLY MID LEVEL FLOW WHICH COULD ADVECT MOISTURE FROM OTHER SOURCES INTO OUR AREA. && .AVIATION... MID DAY CONVECTION UNDERWAY JUST NW OF KCGZ...AND ADDITIONAL DEVELOPMENT IS LIKELY OVER THE HIGHER TERRAIN EAST AND SE OF KIWA THROUGH AT LEAST 0200Z. OUTFLOW WINDS AND SOME BLOWING DUST MAY AFFECT AIRFIELDS IN THE EAST VALLEY...SUCH AS KIWA AND KCHD. MAX WIND GUSTS COULD REACH 35 KTS AFT 2300Z...AND UPDATED TAF WENT OUT AT ABOUT 2145Z. SKY HARBOR NOT LIKELY TO GET THE STRONGEST WINDS...BUT THEIR BEST THREAT TIME WOULD BE AFTER 0100Z. AFTER THIS EVENINGS SLIGHT CHANCE OF TSTMS...WE CAN LOOK FOR AN INCREASE IN THE PROBABILITY OF AFTERNOON AND EVENING TSTMS ON WEDNESDAY...BUT THE MID SHIFT FORECASTERS WILL HAVE THE BEST GUIDANCE AND LATEST SATL/88D TRENDS FOR WED EVENTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... THURSDAY THROUGH SUNDAY...AN UPPER LEVEL LOW PRESSURE TROF ACROSS THE DESERT SOUTHWEST WILL LEAD TO A CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY ACROSS SOUTH-CENTRAL ARIZONA...AND A SLIGHT CHANCE ELSEWHERE. TEMPERATURES WILL BE WELL BELOW NORMAL...ALONG WITH MINIMUM RELATIVE HUMIDITIES BETWEEN 20 AND 30 PERCENT. THE LOW PRESURE SYSTEM WILL WEAKEN OVER THE NEXT FEW DAYS ALLOWING FOR GRADUAL DRYING FROM THE WEST...ALONG WITH A SLOW WARMING TREND. MINIMUM RELATIVE HUMIDITY VALUES WILL DROP INTO THE UPPER TEENS OVER MUCH OF THE LOWER CALIFORNIA AND ARIZONA DESERTS OVER THE WEEKEND. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...ELLIS/AJ AVIATION...SIPPLE FIRE WEATHER...CB
Hazardous weather outlook, Sep 9, 5:54 AM MST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 554 AM MST TUE SEP 9 2008 AZZ020>028-CAZ030>033-100100- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 554 AM MST TUE SEP 9 2008 /554 AM PDT TUE SEP 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA... SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA... EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT AN INCREASE IN MOISTURE ALONG WITH THE PRESENCE OF AN UPPER TROUGH WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA AND SLIGHT CHANCE OF STORMS OVER THE LOWER ELEVATIONS...MAINLY SOUTHWEST AND SOUTH-CENTRAL ARIZONA. STORMS WILL BE ABLE TO FORM AT ANY TIME OF THE DAY. THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY VERY STRONG WINDS WHICH COULD PRODUCE AREAS OF BLOWING DUST...MOST LIKELY TO OCCUR DURING THE AFTERNOON AND EVENING HOURS. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE STORM THREAT WILL CONTINUE IN A SIMILAR FASHION THROUGH THURSDAY FOLLOWED BY DECREASED CHANCES FRIDAY BEFORE BEING CONFINED TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Sep 9, 5:04 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
504 PM MST TUE SEP 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 2 NE TOLLESON 33.47N 112.22W
09/09/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
ON INTERSTATE 10 AT 75TH AVE
&&
SSIPPLELocal storm report, Sep 9, 5:39 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST TUE SEP 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 8 E PEORIA 33.70N 112.11W
09/09/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
AT GREENWAY AND I-17.
&&
SSIPPLELocal storm report, Sep 9, 6:04 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST TUE SEP 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 4 E CASHION 33.44N 112.25W
09/09/2008 E1.75 INCH MARICOPA AZ BROADCAST MEDIA
AT 83RD AVE AND BUCKEYE ROAD.
&&
SSIPPLELocal storm report, Sep 9, 6:04 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST TUE SEP 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 4 E CASHION 33.44N 112.25W
09/09/2008 E1.75 INCH MARICOPA AZ BROADCAST MEDIA
AT 83RD AVE AND BUCKEYE ROAD.
&&
SSIPPLEThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:13 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 47 min |
| Sep 9, 6:40 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 65 min |
| Sep 9, 7:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Sep 9, 8:25 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Sep 9, 9:01 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 53 min |
| Sep 10, 12:59 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 46 min |
| Sep 10, 2:01 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 10, 3:05 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 55 min |
| Sep 10, 3:36 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 54 min |
| Sep 10, 3:52 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 38 min |
| Sep 10, 3:53 PM MST | Areal Flood Advisory | PSR | La Paz | 112 min |
| Sep 10, 4:22 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 38 min |
| Sep 10, 4:31 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.